What to Do If You Overdose on Ibuprofen
We all agree that sometimes painkillers such as Ibuprofen are essential, especially during painful migraines, menstrual periods, and rheumatoid arthritis. It is one of the most commonly used pain medications due to its anti-inflammatory features and the fact that it will usually start working within an hour. The question is, "Can you overdose on ibuprofen?”
The short answer to that is yes, you most certainly can, and scientists have confirmed that. Just like any other drugs you might take, there are certain levels of ibuprofen that can cause mild side effects and even painful ones if you overdo it. We will share how you can notice overdose symptoms and what to do to avoid overdosing in the first place.
Most Common Ibuprofen Overdose Symptoms
1. Mild Symptoms
- Nausea and Vomiting
The first sign of ibuprofen overdose is nausea and vomiting, especially if you used too much of it in a short period of time. It is essential to induce vomiting as soon as possible if you believe you have overdosed as that will reduce levels of ibuprofen inside your body quickly and possibly avoid more severe issues and side effects.
- Ringing in the Ears
Apart from vomiting and nausea, you may also notice a ringing in your ears if you've taken too much ibuprofen. That is a sign that you should avoid consuming ibuprofen until your system has been cleaned out. Keep in mind that this particular symptom is mild and will pass after a while. However, if it is too severe for you to handle, you should contact your doctor as soon as possible.
Heartburn is another gastrointestinal symptom of overdose or too much ibuprofen, and it can create discomfort or severe pain in your chest. If you notice this particular symptom, you should call your physician immediately.
- Stomach Pain
When you overdose on ibuprofen, you can experience stomach pain, cramps, and a bloating effect that can reduce the quality of your life. If you notice this particular symptom in combination with the other symptoms mentioned above, you should check with your doctor as soon as possible.
2. Severe Symptoms
- Difficult or Slow Breathing
This particular problem is a common sign that you have overdosed on ibuprofen. You may start to experience trouble breathing and possibly enter slow breathing patterns. It is essential to check your blood pressure because this particular symptom coincides closely with low blood pressure. If that is the case, you should contact a doctor immediately.
- A Headache
If you take more than 3200 milligrams of ibuprofen, you can cause severe neurological issues such as headaches, dizziness, and fatigue, and it can even lead to seizures.
There is a clear link between hypertension and ibuprofen overdose. Most health professionals state that hypertension coupled with ibuprofen use can cause irregular heart rhythms, severe hypertension, indigestion, congestive heart failure, etc. However, keep in mind that even if you use hypertension medication to control your high blood pressure, you should still avoid using too much ibuprofen because it can interfere with the effectiveness of hypertension medications.
- Urinary Issues
If you notice that you have an inability to urinate, you struggle to produce urine, or you notice blood in your urine, you might have overdosed on ibuprofen. When you use large quantities of ibuprofen, you will eventually experience kidney damage, even if you have completely healthy kidneys.
As you can see, it is quite easy to answer the question: can you OD on ibuprofen?
Recommended Dosage of Ibuprofen
Adult Dose - According to USDA, the recommended dosage for adults is one or two tablets (200 mg) every four to six hours. The maximum dosage must not exceed 3200 per day or 800 mg at one time. Ibuprofen has a higher risk of causing gastrointestinal and kidney side effects in elderly adults.
Pediatric Dose - The best way to determine a safe dosage for children is to know the child's weight as well as the formulation of ibuprofen you're administering. You can find ibuprofen available in liquid drops as well as chewable tablets. Measurements are in milliliters, so it is important to measure carefully. It is essential to avoid giving more than four doses to children on a daily basis.
Infants - You should avoid giving ibuprofen to infants younger than six months of age unless instructed to do so by a medical professional.
How to Treat Ibuprofen Overdose
If you notice any of the severe symptoms mentioned above, call 911. Remember that an overdose of ibuprofen can cause life-threatening symptoms.
If you are just dealing with mild symptoms, you can call a Poison Control Center and ask them for instructions. It is essential that you notify a health professional if you notice overdose symptoms in order to treat or avoid more serious problems from taking too much ibuprofen
Medical professionals will ask for relevant information such as when you took the drug, how much you took, your age, weight, and general health status in order to determine the seriousness of your condition.
If you have gotten to the point where an ibuprofen overdose may cause life-threatening problems, you will need to go to an emergency room at your local hospital where professionals can perform gastric lavage to eliminate the drug from your system. In the case of a mild overdose, they may just give you laxatives and activated charcoal to absorb the drug and keep more of it from entering your bloodstream.
Take Home Message
As you can see from everything mentioned above, it is simple to see that you can overdose on ibuprofen which means you need to be careful when taking it. Even if a medication is available over-the-counter, it is a mistake to take too much because it may interfere with your overall health and can also cause life-threatening side effects.
You should avoid taking ibuprofen unless you really need it. There are numerous pain-reducing alternatives that won't provide the same risky side effects ibuprofen can offer.
If you want to learn more about this particular topic, check out the following video: